Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 59, NWS Aberdeen, SD

July 4, 2000Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2000, 10:51 PM MDT for Stanley County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2000, 10:51 PM MDT (04:51 UTC)
Expired
Jul 4, 2000, 11:30 PM MDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:01 PM MDTHail 2Ft Pierre, SDTwo inch hail caused quite a bit of damage to crops northwest of Fort Pierre.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 8:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
1.1
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 050453
SVRABR
SDC117-050530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1051 PM MDT TUE JUL 4 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN SOUTH DAKOTA

* UNTIL 1130 PM MDT

* AT 1051 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF MISSION RIDGE...OR ABOUT 25
  MILES SOUTH OF EAGLE BUTTE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MISSION RIDGE AROUND 1110 PM MDT
  CHANTLER CREEK REC AREA AROUND 1125 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.
$$

HINTZ




What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:25 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 4, 8:25 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT TUE JUL 4 2000

INVERTED SFC TROF CONTS TO SLOWLY MARCH TO THE EAST ACROSS CWA THIS
EVENING. GOOD DWPT POOLING OCCURRING ALONG AND AHEAD OF TROF. AM A
BIT CONCERNED ABOUT HEAVY RAIN OVER ERN CWA LATER TONIGHT AS PWATS
INCREASE TO AROUND 2 INCHES BY 12Z. ND SUPERCELL OCCURING ALONG NRN
TROF LINE WHILE MT STORMS APPEAR TO BE FIRING AHEAD OF NEXT VORT MAX
MOVING IN. STRONG THETA-E RIDGING OCCURS OVERNIGHT ACROSS ALL OF
CWA. HAVE ALREADY UPDATED ZONES FOR SVR WATCH.

.ABR...SVR TSTORM WATCH UNTIL 08Z NCNTRL SD INCL KPIR AND KMBG.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:28 AM MDTSevere Thunderstorm WarningABRHughes32 min
Jul 5, 2:27 AM MDTSevere Thunderstorm WarningABRClark, Spink33 min
Jul 5, 3:11 AM MDTSevere Thunderstorm WarningABRHamlin34 min
Jul 5, 3:43 AM MDTSevere Thunderstorm WarningABRDeuel17 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.